Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Int Microbiol. 2004 Mar;7(1):59-62.

Clostridium difficile pilot study: effects of probiotic supplementation on the incidence of C. difficile diarrhoea.

Author information

  • 1Cultech Ltd., York Chambers, York Street, Swansea, SA1 3NJ, United Kingdom. sue.cultech@btinternet.com

Abstract

Colonic infection with Clostridium difficile, leading to pseudomembranous colitis, is a common complication of antibiotic therapy, especially in elderly patients. It has been suggested that non-pathogenic probiotic bacteria might prevent the development and recurrence of C. difficile infection. This double-blind, placebo-controlled study examines the role of probiotic administration in the prevention of C. difficile-associated diarrhoea (CDAD) in elderly patients receiving antibiotic therapy. Consecutive patients (150) receiving antibiotic therapy were randomised to receive either a probiotic containing both Lactobacillus and Bifidobacterium or placebo for 20 days. Upon admission to hospital, bowel habit was recorded and a faecal sample taken. Trial probiotic or placebo was taken within 72 h of prescription of antibiotics, and a second stool sample was taken in the event of development of diarrhoea during hospitalisation or after discharge. Of the randomised patients, 138 completed the study, 69 with probiotics in conjunction with antibiotics and 69 with antibiotics alone. On the basis of development of diarrhoea, the incidence of samples positive for C. difficile-associated toxins was 2.9% in the probiotic group compared with 7.25% in the placebo-control group. When samples from all patients were tested (rather than just those developing diarrhoea) 46% of probiotic patients were toxin-positive compared with 78% of the placebo group.

PMID:
15179608
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Viguera Editores, S. L.
    Loading ...
    Write to the Help Desk